Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 5, NWS Miami, FL

March 31, 2001Glades County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Mar 31, 2001, 9:26 PM EST for Glades County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 31, 2001, 9:26 PM EST (02:26 UTC)
Expired
Mar 31, 2001, 10:00 PM EST
In force
34 min
Issued by
NWS Miami, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Glades County, FL

The radar

The Melbourne radar (KMLB), 127 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 6:00 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 2.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2001-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2001-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1413 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 010227
SVRMIA
FLC043-010300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
926 PM EST SAT MAR 31 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GLADES COUNTY IN SOUTHERN FLORIDA

* UNTIL 1000 PM EST

* AT 926 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 9 MILES WEST
  OF BRIGHTON SEMINOLE INDIAN...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRIGHTON SEMINOLE INDIAN BY 930 PM EST

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EST
SATURDAY EVENING FOR SOUTHEASTERN FLORIDA.

LAT...LON 2709 8121 2697 8127 2697 8109 2718 8098

.END

BRABANDER(

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:30 PM EST, 5 hours 56 minutes earlier.

Area forecast discussion, Mar 31, 3:30 PM EST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
330 PM EST SAT MAR 31 2001

SORRY FOR THE LATE FORECAST DISCUSSION... TRYING TO FIND THE GULF
STREAM POSITION TOOK AT LEAST 30 MINUTES... AND UPDATING EXISTING
FORECASTS FOR WATCHES ALSO PUT US BEHIND THE EIGHT BALL. SO THIS IS
GOING TO BE SHORT AND SWEET.

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE NORTH PORTION OF
OUR AREA TIL 6 PM... BUT MOST OF THE ACTIVITY HAS REMAINED JUST TO
THE NORTH ALONG THE STATIONARY FRONTAL BOUNDARY. MODELS ARE
INDICATING THAT THE WORST OF THE WEATHER SHOULD BE IN THE OVERNIGHT
HOURS TONIGHT... AND THERE IS A DECENT POSSIBILITY OF A WATCH BEING
EXTENDED OR ISSUED FOR THE REST OF SOUTH FLORIDA THIS EVENING.

OTHERWISE THE STATIONARY FRONT/FRONTAL TROUGH ACROSS CENTRAL FLORIDA
NOW WILL LIKELY MOVE SOUTHEAST OF US BY MIDDAY SUNDAY... SHIFTING
THE WINDS TO NORTHWEST. THE COLD FRONT WILL MOVE THROUGH BETWEEN
SUNSEnT SUNDAY AND SUNUP MONDAY... WITH DRIER AIR MOVING IN FOR THE
FIRST HALF OF NEXT WEEK.

PBI BU 069/083 057/076 059 467200
MIA BU 071/084 060/077 062 467200

.MIA...NONE.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 11:04 PM ESTSevere Thunderstorm WarningMFLCollier56 min

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.